The initial diagnosis of drug-induced kidney disease (DIKD) typically involves detection of elevated serum creatinine (Scr) and blood urea nitrogen, for which there is a temporal relationship between the toxicity and use of a potentially nephrotoxic drug.
DIKD is best prevented by avoiding the use of potentially nephrotoxic agents for patients at increased risk for toxicity. However, when exposure to these drugs cannot be avoided, recognition of risk factors and specific techniques, such as hydration, may be used to reduce potential nephrotoxicity.
Acute tubular injury/necrosis (ATN) is the most common presentation of DIKD in hospitalized patients. The primary agents implicated are aminoglycosides, radiocontrast media, cisplatin, amphotericin B, and osmotically active agents.
Angiotensin-converting enzyme inhibitors (ACEIs) and nonsteroidal anti-inflammatory drugs (NSAIDs) are associated with hemodynamically mediated kidney injury, the pathogenesis of which is a decrease in glomerular capillary hydrostatic pressure.
Acute allergic interstitial nephritis (AIN) is observed in up to 27% of kidney biopsies performed for hospitalized patients with unexplained acute kidney injury (AKI). Clinical manifestations of AIN typically (but not always) present approximately 14 days after initiation of therapy and may include fever, maculopapular rash, eosinophilia, arthralgia, as well as pyuria, hematuria, proteinuria, and oliguria.
Preclass Engaged Learning Activity
Visit the National Institute of Diabetes and Digestive and Kidney Diseases website: https://tinyurl.com/y2pnoj26. This website is useful to enhance student understanding of risk factors for and commonly used drugs that are associated with nephrotoxicity. Watch the video titled, “Keeping Kidneys Safe: Know How Medicines Affect the Kidneys,’’ https://tinyurl.com/ybjao5qg. The video provides a brief overview of glomerular physiology and hemodynamically mediated nephrotoxic effects of nonsteroidal anti-inflammatory drugs and renin-angiotensin system blockers.
Numerous diagnostic and therapeutic agents have been associated with the development of DIKD or nephrotoxicity. It is a relatively common complication with variable presentations depending on the drug and clinical setting, inpatient or outpatient. Manifestations of DIKD may include acid–base abnormalities, electrolyte imbalances, urine sediment abnormalities, proteinuria, pyuria, and/or hematuria.1 However, the most common manifestation of nephrotoxicity is a decline in the glomerular filtration rate (GFR) and a corresponding rise in serum creatinine (Scr) concentrations. Initial diagnosis of nephrotoxicity is often delayed because it typically is based on the detection of elevated Scr, for which there is a temporal relationship between the kidney injury (evidenced by the rise in Scr) and exposure to the potentially nephrotoxic drug. This is consistent with contemporary definitions of acute kidney injury (AKI), which rely on either an abrupt increase in Scr or an abrupt decline in urine output (see Chapter e59, "Evaluation of Kidney Function" and Chapter 60, "Acute Kidney Injury").2
Nephrotoxicity is often reversible if one discontinues the use of the offending agent, but in some cases it may evolve into AKI and may even progress to stage ...